Daffy Duck Syndrome: The Newest in Dermal Lip Fillers???
Barbara Jackson,* a pleasant woman with high blood pressure and diabetes, called my receptionist shortly after lunch one day and insisted she needed to be seen right away. “I look like Daffy Duck!” she insisted. Sure enough, twenty minutes later, in rushed Barbara, her upper lip swollen to five times its normal size. She whispered to my receptionist, “Can you get me to the back quick? I don’t want people seeing me like this!”
I whisked her into an exam room and tried my best to act nonchalant so Barbara wouldn’t feel like a circus freak. After listening to her lungs and checking her airway to ensure she wasn’t going into anaphylactic shock, we dove into finding the culprit.
“Could you have been stung by a wasp or hornet?” I asked.
“If I did, I never felt it or saw the insect. Plus, my lips were fine this morning.”
“A new lipstick, perhaps?” I suggested.
She shook her head. “Nope. Same brand I’ve used for years! And no new toothpastes or mouth rinses, either.”
I pursed my unswollen lips in thought. Food allergy, maybe? “What did you eat for lunch today? Anything new?”
Barbara raised her palms skyward and shrugged. “Just my usual Yoplait yogurt and Wheat Thins. Trust me, I’ve racked my brain on the way to your office trying to figure out what caused this, but all I’ve come up with is a big, fat zero.” She formed her hands into a giant circle. “Nada.”
I drummed my fingers on the examination table, then suspicious, I flipped through Barbara’s chart until I came to her medication list. Bingo! There, staring me in the face, was Barbara’s culprit: Lisinopril--her blood pressure medication!
I glanced across the exam table at Barbara. “Did you by any chance take your Lisinopril at lunchtime today?”
She nodded. “Since I take my diabetes medications in the morning, I’ve started taking my Lisinopril at lunch.”
When I explained my suspicions to Barbara, her brow furrowed. “But I’ve taken Lisinopril for years! Why now?”
“I know it seems strange, but angioedema can occur months, or even years, after the drug is started. It's an idiosyncratic reaction.”
“How weird is that?” she exclaimed.
How weird indeed!
Lisinopril is an “ACE inhibitors” and is commonly used to treat high blood pressure and congestive heart failure. It has even been shown to reduce the risk of kidney damage in diabetics. Because of its effectiveness and low price (FREE at all Publix pharmacies and $4 a month at Kroger’s), forty million Americans are now on ACE inhibitors. But the drug has two quirky side effects. First, it can cause a dry, hacky cough in 10-15% of patients. Second, it causes a weird swelling of the lips called “angioedema” in 1 out of every 1,000 patients. Interestingly, those of African descent have five times the risk of Caucasians. Laymen call the condition “Daffy Duck syndrome!”
In the five minutes it took to explain all this to Barbara, her lip had doubled in size! I hollered to my nurse to inject a large shot of cortisone and Benadryl. STAT.
I’ve only seen five cases of angioedema in my 26 years in practice, but it grabs my attention every time! It is also unknown why a patient can suddenly develop the syndrome after being on the drug uneventfully for months.
Thankfully, Barbara’s story had a humorous ending. Ever the comedian, Barbara decided to play a prank on her friends. At the end of our visit, she told me she was going to snap a photo of her swollen upper lip and post it on Facebook! She would tell her friends and family she had always wanted full, sexy lips like Angelina Jolie, and had seen an advertisement for a brand new dermatologist in town who would perform filler lip injections for half the price of other dermatologists! Barbara would pretend she was “thrilled” with her fully, seductive lips and see how people responded! “I’ll find out who I can really trust to tell me the truth!” she said laughing.
I predicted most would “like” her picture, but then insist on knowing the name of the dermatologist so they’d be sure to NEVER set foot in the place!
Thankfully, within a day of her cortisone shot and Benadryl, Barbara’s lips had returned to their normal full, but not clownish appearance! I can hardly wait to hear how Barbara’s Facebook friends responded. How many, not wanting to hurt her feelings, will tell her she looks great??? What about you? Would you lie to be kind, tell the truth, or say nothing???
*The name "Barbara Jackson" is a pseudonym to preserve patient confidentiality.
Below is a picture of Angioedema of the lips: